Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 27, 2021Clark County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 27, 2021, 7:08 AM CDT for Clark County, Wisconsin. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2021, 7:08 AM CDT (12:08 UTC)
Expired
Jul 27, 2021, 8:15 AM CDT
In force
67 min
Issued by
NWS La Crosse, WI

County Clark County, WI

The radar

The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:12 AM CDTHAIL 1Granton, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS83 KARX 271208
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
708 AM CDT Tue Jul 27 2021

WIZ029-034-271315-
Jackson-Clark-
708 AM CDT Tue Jul 27 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK AND
NORTHERN JACKSON COUNTIES...

At 707 AM CDT, strong thunderstorms were clustered near Fairchild, or
13 miles west of Neillsville, moving southeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Neillsville around 730 AM CDT.
  Shortville around 740 AM CDT.

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4459 9117 4460 9092 4483 9092 4463 9032
      4427 9032
TIME...MOT...LOC 1207Z 291DEG 29KT 4463 9084 

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:28 AM CDT, 40 minutes earlier.

Area forecast discussion, Jul 27, 6:28 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
628 AM CDT Tue Jul 27 2021

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM CDT Tue Jul 27 2021

HEAT: the heat/humidity continues through Wed, with some relief
coming Thu as upper level trough works to force the hottest air
south/back west.

Wed still shaping up to be the hottest day of the two, with models
consistent in tipping more of the heat buried under the western
ridge eastward. NAM by far the most aggressive with 925 mb temps
upwards of +33 C (potential for record sfc temps in that scenario).
The GFS is 4 degrees cooler with the EC a couple ticks below that.
The NAM/GFS have been trending too warm of late and tempering back
their aggressiveness is warranted. Dewpoints also looking too high in
the NAM (mid/upper 70s)...with lower 70s more reasonable. End result
in afternoon heat indices topping out in the mid/upper 90s today,
looking to reach/exceed 100 for Wed. If temps and/or dewpoints just a
degree or two higher Wed, +105 F could be reached.

Per coordination with surroundings offices, won't issue any heat
related headlines at this time. That said, will need at least an
Advisory for a good chunk of the area Wed afternoon, not ruling out
the potential for a warning.

TODAY/TONIGHT STORM CHANCES: ongoing convection across northern WI
will make some progress southward early this morning, following the
CAPE gradient and nose of the low level jet. Convection should be on
the wane though as the jet decreases/shifts east and storms shift
out of the instability gradient.

However, the storms will leave an outflow boundary, which should
mingle/merge with the current sfc front laying up across northern
mn/northern wi. Where this sits later this afternoon will be key for
convective possibilities with "fat" CAPE profiles via RAP soundings
providing plenty of punch for storms/updrafts. However, same
soundings point to warmer low layers (CAP) to inhibit convection -
so need a kicker that sfc boundary could/would provide. After the
early morning storms, the CAMS aren't very enthusiastic over
convective until early evening - suggesting they think the CAP will
win out and/or not enough convergence. Think there will be enough
forcing to trigger at least some isolated storms, moreso closer to
00z. Where? Not sure we will have a good idea on that until after
the morning convection is over. Probably closer to I-90 northward.

IF storms get going, there will be a strong/severe risk. Ample CAPE
while decent 0-6 km/0-3 km shear for storm organization. Large hail
potential, but locally damaging winds could occur too (dry sub cloud
layer via soundings).

WED STORM CHANCES: while today has questions in where/if storms will
get going after early this morning, Wed showing much more promise in
the likelihood for storms along with severe potential.

First, weak ripple in the upper level flow and the low level jet
look to spark storms across the dakotas late tonight, diving
southeast (likely along the western portions of the sfc front),
taking aim at southeast MN after 12z-ish Wed morning. MUCAPE axis
around 1000 J/kg to help perk up the storms. Storms should still be
elevated as the approach, and a few could be strong with some small
hail threat.

Second, another piece of shortwave energy (and a bit stronger)
slated to slide across northern/northern Wi for Wed afternoon with
associated sfc low pushing into WI. Punchy 850 mb jet/moisture
transport will work into and across the still linger warm front in
the afternoon. Plenty of instability with stronger wind shear (50
kts 0-6km) compared to the morning would bring a higher threat for
severe storms...with a multitude of severe risks, including
tornadoes. Where the high threat lays out will depend on what occurs
in the morning along with the track of the shortwave/low/warm front.
So, nothing clear cut as of yet. Most models currently support
holding the higher threat along/north-east of I-94...and this looks
reasonable at this time. That's not set in stone though either. It's
a period of keep a close eye on.

.LONG TERM...(Wednesday Night through Monday)
Issued at 330 AM CDT Tue Jul 27 2021

Main forecast concerns are mainly temperatures Wednesday night
through Monday. Upper level trough digs over the northeastern United
States/Upper Great Lakes Region through the period. This allows for
northerly flow aloft to occur over the forecast area and advect
cooler air into the region. The 27.00z GFS/ECMWF show 925mb
temperatures of plus 17 to plus 20 degrees celsius by 00z Monday and
26.12z NAEFS standard anomalies are around -1 degree below normal.
Temperatures are expected to be slightly below to near normal
through the period. High temperatures will be in the 70s to middle
80s. A couple of weak impulses embedded in the northerly flow aloft
will provide periodic small chances for showers/storms Thursday
night into Monday. Confidence in timing of each individual impulse
is low. Much of the period will be dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 628 AM CDT Tue Jul 27 2021

Main taf concern through the period are storm possibilities at
both taf sites. A surface warm front extending from central
Minnesota to central Wisconsin will be the focus for showers or
storms during the taf period. Due to weak moisture convergence and
lift along the front...coverage of showers and storms will be
isolated to scattered late this afternoon into tonight. The
majority of the current shower/storm activity is expected to
remain east of the Mississippi River...however outflow boundary
from this activity may develop a few showers/storms west of the
Mississippi River. This activity may move over both LSE/RST taf
sites this morning. Have introduced vicinity thunderstorm at both
taf sites for this morning. Based on coverage of convection for
late this afternoon into tonight...have left out mention of
showers or storms out of the tafs. VFR conditions are expected to
prevail through the taf period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM...DTJ
AVIATION...DTJ
Hazardous weather outlook, Jul 27, 3:53 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
353 AM CDT Tue Jul 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
353 AM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A few non-severe morning storms, mostly across parts of western
and central Wisconsin.

Isolated storms are possible for the evening hours, with Wisconsin
again more favored. If storms do fire, there would be a severe
risk with hail and wind the threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances increase Wednesday, with an increased risk for
severe storms in the afternoon and evening. Threats include large
hail, damaging winds and possibly a tornado or two. Wisconsin
could again hold the higher severe risk.

Wednesday will also bring potentially dangerous heat to the
region with afternoon heat indices from 90 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

No action needed today. A few spotter groups could be needed
Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jul 27, 1:49 AM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
149 AM CDT Tue Jul 27 2021

WIZ017-029-270745-
Taylor-Clark-
149 AM CDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK AND
TAYLOR COUNTIES...

At 147 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spirit to near Ladysmith. Movement
was southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Medford, Rib Lake, Chelsea, Westboro, Jump River, Stetsonville,
Gilman, Lublin, The Mondeaux Flowage, Perkinstown, Esadore Lake,
Donald, North Twin Lake, Hannibal, and Wood Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4502 9032 4503 9092 4538 9092 4538 9004
TIME...MOT...LOC 0647Z 323DEG 52KT 4551 9012 4544 9098

DTJ
Special weather statement, Jul 27, 2:45 AM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
245 AM CDT Tue Jul 27 2021

WIZ017-029-270845-
Taylor-Clark-
245 AM CDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
TAYLOR COUNTIES...

At 243 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of New Wood Wildlife Area
to 11 miles south of Sheldon. Movement was southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Medford, Colby, Thorp, Greenwood, Owen, Rib Lake, Chelsea, Westboro,
Jump River, Longwood, Stetsonville, Goodrich, Gilman, Curtiss,
Lublin, and Atwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4477 9032 4478 9092 4538 9092 4538 9004
TIME...MOT...LOC 0743Z 322DEG 23KT 4516 8999 4515 9089

DTJ
Special weather statement, Jul 27, 6:34 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 AM CDT Tue Jul 27 2021

WIZ029-271230-
Clark-
634 AM CDT Tue Jul 27 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HALF OF
CLARK COUNTY...

At 632 AM CDT, strong thunderstorms were located over the southern
half of Clark County. These thunderstorms were moving southeast at
45 mph.

Winds in excess of 30 mph and small hail are possible with these
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4478 9032 4445 9032 4465 9092 4497 9092
TIME...MOT...LOC 1132Z 292DEG 38KT 4465 9052

JSB
Special weather statement, Jul 27, 7:01 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
701 AM CDT Tue Jul 27 2021

WIZ032>034-041-042-271300-
Buffalo-Jackson-Trempealeau-La Crosse-Monroe-
701 AM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL MOVE THROUGH WEST CENTRAL WISCONSIN...

At 659 AM CDT, a strong thunderstorm was located over Arcadia, moving
southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Galesville around 730 AM CDT.
  North Bend around 750 AM CDT.

LAT...LON 4421 9170 4436 9157 4411 9085 4388 9104
TIME...MOT...LOC 1159Z 300DEG 24KT 4425 9155

JSB
Special weather statement, Jul 27, 7:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
708 AM CDT Tue Jul 27 2021

WIZ029-034-271315-
Jackson-Clark-
708 AM CDT Tue Jul 27 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK AND
NORTHERN JACKSON COUNTIES...

At 707 AM CDT, strong thunderstorms were clustered near Fairchild, or
13 miles west of Neillsville, moving southeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Neillsville around 730 AM CDT.
  Shortville around 740 AM CDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4459 9117 4460 9092 4483 9092 4463 9032
      4427 9032
TIME...MOT...LOC 1207Z 291DEG 29KT 4463 9084

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:24 PM CDTSpecial Weather StatementARXTaylor66 min
Jul 27, 1:49 AM CDTSpecial Weather StatementARXTaylor56 min
Jul 27, 2:45 AM CDTSpecial Weather StatementARXTaylor60 min
Jul 27, 6:34 AM CDTSpecial Weather StatementARXClark56 min
Jul 27, 7:01 AM CDTSpecial Weather StatementARXTrempealeau59 min
Jul 27, 7:33 AM CDTSevere Thunderstorm WarningARXJackson, Monroe57 min
Jul 27, 8:17 AM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon58 min
Jul 27, 8:36 AM CDTSpecial Weather StatementARXJuneau54 min
Jul 27, 9:16 AM CDTSevere Thunderstorm WarningARXCrawford, Vernon28 min
Jul 27, 11:54 AM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau51 min
Jul 27, 12:00 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau45 min
Jul 27, 3:10 PM CDTHeat AdvisoryARXBuffalo, Crawford, Grant, Jackson, La Crosse, Monroe and 3 more30 hr
Jul 27, 2:26 PM CDTSpecial Weather StatementARXHouston34 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.